Oregon, 2023

Flash Flood in Oregon, May 15, 2023

May 15, 2023 · NWS PDT · 1 event in 1 county or zone

A moist southwest flow aloft and building instability at the surface allowed for thunderstorms to develop throughout the day on May 15th. Several thunderstorms that produced periods of heavy rainfall trained over areas of central OR, which result in localized flooding across portions of Crook county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A moist southwest flow aloft and building instability at the surface allowed for thunderstorms to develop throughout the day on May 15th. Several thunderstorms that produced periods of heavy rainfall trained over areas of central OR, which result in localized flooding across portions of Crook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 15, 1:53 PM PST, 2 hours 22 minutes earlier.

Area forecast discussion, May 15, 1:53 PM PST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
253 PM PDT Mon May 15 2023

.SHORT TERM...TODAY THROUGH WEDNESDAY...Current radar and visible
satellite imagery showing scattered showers and thunderstorms
developing across much of our area under partly cloudy skies. These
'pulse-like' storms are associated with a slowly dissipating and
stalled low pressure system that is currently parked over our area.
A larger system off the California coast is spinning ample moisture
into our area as the smaller low breaks up overhead. These forcings,
enhanced by daytime heating with highs breaking into the upper 80s
to low 90s, are leading to thunderstorm development through the
afternoon and evening hours. Gusty winds, small hail, and heavy
downpours will be possible within any storm cells, with rain rates
of up to 1 inch an hour. SBCAPE of 1000-1300 J/kg and lifted index
values of -2 to -3 elude to the potential for thunderstorms through
the day, but low bulk shear below 20kts will keep storms brief and
likely sub-severe. However, precipitable water values of
0.70"-1.00" are present, which is 150-200% above normal. This
leads to the main weather concern today being related to the flood
and debris flow potential in and around previous fire season burn
scars, which has warranted the issuance of an Areal Flood Watch
along the east slopes of the Cascades, Central Oregon, John Day-
Ochoco Highlands, Wallowa County, and through the
Southern/Northern Blue Mountains until 10PM tonight.

Rain and storm chances will be tapering off tonight into Tuesday
morning before returning through the afternoon and evening as the
low pressure continues to dissipate and weaken. SBCAPE looks to be
between 700-1100 J/kg and lifted index values of -2 to -3 will be
present through the afternoon as high temperatures again reach into
the upper 80s to low 90s. Bulk shear is again lacking though,
staying below 20kts to allow for another afternoon and early evening
of brief, pulse-type developing storm cells. The inherent slow
motion of individual cells will again lead to the potential for
quick downpours and debris flow concerns near previous fire season's
burn scars, as precipitable water values stay between 0.70"-1.10"
- which is around 200% above normal. Remnants of the low will get
reinvigorated as an upper level shortwave tries to ride down the
weak ridge over British Columbia, allowing for thunderstorms to
again develop through the afternoon and early evening as highs
also peak in the upper 80s to low 90s across the Basin. SBCAPE is
around 1000 J/kg and lifted index values are between -2 and -4
across south- central Washington, with much lower values south
into Oregon. Bulk shear is again lacking and below 20kts, but
precipitable water is still around 150-180% above normal due to
the offshore low lifting north as it nears the Oregon coast into
Thursday morning.

Thunderstorm potential does look to decrease slightly after today,
but will still lead to some cells incurring gusty winds, small hail,
and heavy downpours as the low continues to weaken Tuesday and
Wednesday. 75

.LONG TERM...THURSDAY THROUGH MONDAY...The long term will be
characterized by mostly an upper level ridge. Dry and warm
conditions will remain over the region through the period with
temperatures possibly beginning to nudge the triple digits over the
weekend. Instability will favor the diurnal pattern when daytime
heating begins allowing for thunderstorm chances across the
mountains and the eastern highlands.

Thursday through Sunday the models stay in relatively good agreement
with the upper level low finally trailing off to the northeast
allowing an upper level ridge to move overhead. Clusters show the
primary variance is with the amplitude of the ridge. A few models
show the ridge to be steep while others show it to be shallow.
Either way, dry and warm conditions are expected. They also show
some lingering showers possible, mainly over the northern WA
Cascades on Thursday. Models also show there will continue to be
sufficient mid level moisture over the region. This along with
daytime heating will allow instability to form over the region
allowing for daytime thunderstorms to occur (50%). Temperatures will
steadily increase through the weekend with the warmest day being
Saturday. EFI shows the long term to be above seasonal average with
temperatures already in the mid to upper 70s and 80s across the
region. By Saturday the ensembles and NBM show the temperatures to
be in the 90s through the Gorge, foothills of the Blues , Basin and
adjacent valleys, upper 80s elsewhere with 70s in the high terrains.

By Sunday afternoon and through Monday, models begin to diverge with
the next incoming pattern. The clusters show that the variance is
with the timing and location of the shortwave that will make its way
across the region ahead of an upper level low. Even with this, all
models show an incoming shortwave that will begin to break down the
ridge and bring some brief showers back to the region. Zonal flow
will dominate the region and winds will become breezy, especially
through the mountain gaps. The shortwave will bring with it a cold
front that will being temperatures down by nearly 15 degrees. EFI
still maintains that the temperatures are above the seasonal average
ranging in the 80s through the Gorge, foothills of the Blues, Basin
and adjacent valleys and low to mid 70s elsewhere. Bennese/90

&&

.AVIATION...00Z TAFs...VRF conditions will continue
through the period with VIS at P6SM. The upper level low will
bring a bit of moisture over the area heightening the chances
(>30%) of thunderstorms with brief periods of rain across the
region beginning after 20Z and tapering off around 03Z. Winds will
be variable between 5 to 10 kts through the forecast period.
Bennese/90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  56  82  56  84 /  20  30  10  20
ALW  59  86  59  86 /  20  30  10  30
PSC  63  89  62  91 /  20  10  20  10
YKM  58  87  58  89 /  30  40  10  10
HRI  60  88  60  90 /  20  20  10  10
ELN  57  84  56  89 /  30  50  20  10
RDM  48  80  50  84 /  30  20  10   0
LGD  51  78  51  79 /  30  60  20  50
GCD  48  79  50  80 /  40  30  10  40
DLS  60  90  61  92 /  30  20  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Flood Watch until 10 PM PDT this evening for ORZ049-050-502-503-
     506-509.

WA...Flood Watch until 10 PM PDT this evening for WAZ030-522.

&&

SHORT TERM...75
LONG TERM....90
AVIATION...90

In the hours before

Special weather statement, May 15, 3:04 PM PST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pendleton OR
404 PM PDT Mon May 15 2023

ORZ506-509-152330-
East Slopes of the Oregon Cascades OR-Ochoco-John Day Highlands OR-
404 PM PDT Mon May 15 2023

...A strong thunderstorm will impact portions of south central
Deschutes County through 430 PM PDT...

At 404 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Three Rivers, or 10 miles northeast of La Pine,
moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Deschutes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4364 12141 4382 12143 4398 12098 4362 12097
TIME...MOT...LOC 2304Z 252DEG 13KT 4375 12132

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CG
Special weather statement, May 15, 3:21 PM PST, 54 minutes before
Special Weather Statement
National Weather Service Pendleton OR
421 PM PDT Mon May 15 2023

ORZ509-510-152345-
North Central Oregon OR-East Slopes of the Oregon Cascades OR-
421 PM PDT Mon May 15 2023

...A strong thunderstorm will impact portions of southwestern Wasco
County through 445 PM PDT...

At 421 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Pine Grove, or 15 miles southeast of Government
Camp, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Warm Springs Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4515 12166 4526 12160 4524 12129 4500 12149
TIME...MOT...LOC 2321Z 313DEG 9KT 4517 12150

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CG
Special weather statement, May 15, 3:29 PM PST, 46 minutes before
Special Weather Statement
National Weather Service Pendleton OR
429 PM PDT Mon May 15 2023

ORZ506-160000-
Ochoco-John Day Highlands OR-
429 PM PDT Mon May 15 2023

...A strong thunderstorm will impact portions of southwestern Crook
and southeastern Deschutes Counties through 500 PM PDT...

At 429 PM PDT, Doppler radar was tracking a strong thunderstorm near
Brothers, or 33 miles south of Prineville, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hampton and Brothers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4373 12087 4398 12086 4405 12018 4365 12017
TIME...MOT...LOC 2329Z 266DEG 25KT 4386 12061

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CG
Special weather statement, May 15, 3:31 PM PST, 44 minutes before
Special Weather Statement
National Weather Service Pendleton OR
431 PM PDT Mon May 15 2023

ORZ506-509-160000-
East Slopes of the Oregon Cascades OR-Ochoco-John Day Highlands OR-
431 PM PDT Mon May 15 2023

...A strong thunderstorm will impact portions of south central
Deschutes County through 500 PM PDT...

At 431 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Millican, or 18 miles northeast of La Pine, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millican.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4363 12130 4382 12138 4404 12089 4370 12079
TIME...MOT...LOC 2331Z 241DEG 23KT 4379 12118

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CG
Special weather statement, May 15, 3:36 PM PST, 39 minutes before
Special Weather Statement
National Weather Service Pendleton OR
436 PM PDT Mon May 15 2023

ORZ044-507-160000-
Foothills of the Northern Blue Mountains of Oregon OR-
Lower Columbia Basin of Oregon OR-
436 PM PDT Mon May 15 2023

...A strong thunderstorm will impact portions of northwestern
Umatilla County through 500 PM PDT...

At 435 PM PDT, Doppler radar was tracking a strong thunderstorm near
Echo, or 12 miles southeast of Hermiston, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Echo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4556 11908 4556 11921 4591 11920 4589 11896
TIME...MOT...LOC 2335Z 183DEG 22KT 4572 11913

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CB
Special weather statement, May 15, 3:52 PM PST, 23 minutes before
Special Weather Statement
National Weather Service Pendleton OR
452 PM PDT Mon May 15 2023

ORZ510-160015-
North Central Oregon OR-
452 PM PDT Mon May 15 2023

...A strong thunderstorm will impact portions of west central Sherman
and central Wasco Counties through 515 PM PDT...

At 452 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tygh Valley, or 27 miles south of The Dalles, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maupin and Tygh Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4513 12108 4515 12124 4540 12127 4535 12088
TIME...MOT...LOC 2352Z 189DEG 6KT 4521 12114

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CB

The radar

The Portland,OR radar (KRTX), 226 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Crook

When
May 15, 4:15 PM PST to 5:15 PM PST
Where
Crook County, 5.68 mi SSW of Powell Butte to 4.84 mi WNW of Goering Airstrip
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
44.180, -121.080

A Cocorahs station reported that heavy rainfall from training thunderstorms between 1700 to 1800 PDT resulted in localized flooding of fields and roads, with minor debris was left behind from receding flood waters. Relayed via a public internet community board, there were several reports from Brasada Ranch resort that homes, roads, and a golf course were damaged by the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2023Every state in 2023This day in weather historyWarnings in Oregon, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104761.